2 LINKEDINCOMMENTMORE

Dear Dr. Roach: I am an 85-year-old man in reasonably good health, with a problem of excess saliva and drooling. My neighbor has the same problem, and his doctor prescribed prednisone. Could this cure my problem? I hesitate to take a medicine that helps only when using it. Can prednisone be damaging to my overall health?

J.S.

Dear J.S.: Drooling is a common problem in the elderly, and of any age with neurological or neuromuscular disorders. It may have many causes, but can be divided into two general categories: excess saliva and inability to control the saliva properly. Drooling can lead to local complications, especially infection, but also dehydration. Also, the psychological effects and changes in social interactions can be enormous.

Excess saliva can be a side effect of medications, such as tranquilizers, epilepsy drugs and anticholinesterases, often used in treatment of early dementia, such as donepezil (Aricept). Some diseases also cause excess saliva, especially Parkinson’s disease and some strokes.

Inability to control saliva can be caused by weakness in the mouth muscles, such as after a stroke or with Bell’s palsy. People who have chronic nasal congestion also may develop drooling. People with swallowing disorders may have drooling.

Because of the multiple potential causes and potential for significant problems, drooling should be carefully evaluated. This may require multiple providers with different expertise, including the primary care doctor, a dentist, ENT doctor, speech and swallowing expert, and neurologist. The treatment depends on the underlying cause, but it can include medicines to reduce saliva production, physical, speech and occupational therapy, and surgery.

I imagine your neighbor has some medical problem that is treated with prednisone, but I can’t think of one offhand that is associated with drooling. Prednisone, due to its long list of serious side effects, is reserved for serious issues for which there is no better treatment.

Dear Dr. Roach: Twice in the past year I have been diagnosed with Bowen’s disease of the penis. How common is this? II am 81 years old, and was circumcised in my youth, and now I am diagnosed with skin cancer on my penis.

L.C.

Dear L.C.: “Bowen’s disease” is another name for squamous cell carcinoma in situ of the skin. The term “in situ” means that although it is a cancer, it has not yet invaded the surrounding tissues. Bowen’s disease is most common on the head and neck, but can occur virtually anywhere on the body. Some people with Bowen’s disease of the penis have a velvety-red plaque that goes by the remarkable name of erythroplasia of Queyrat.

In North America, cancer of the penis is quite rare, with only about 8 cases per million men. Risk factors include a history of genital warts, smoking, previous injury or tear to the penis and urinary tract infection.

Email questions to ToYourGoodHealth@med.cornell.edu.

2 LINKEDINCOMMENTMORE
Read or Share this story: http://detne.ws/1p6g3Nt